The Shakes

I've had AFib now for a couple of years and it's generally been controlled by very high doses of beta blockers. My pulse was slowing down too much recently so they reduced my beta blockers.

When the AFib hits very aggressively, I go in and out of consciousness and my legs and arms get uncontrollable shakes. They are talking about putting in a pacer/defib and cranking the meds up (I'm opposed to getting ablation).

I've been told that the "uncontrollable shakes" is rare and might be related to something else such as poor leg circulation.

Anyone else with AFib experience passing out or the leg shakes when they have a flare up?

4 Replies

oldestnewest
  • Sorry, no shakes here... Why are you against ablation? I see my Electrophysiologist on the 25 to discuss this procedure. Anything I should know??

  • I have had the shakes a few times in the past during a really strong attack, but it is pretty rare.

    jbrucej, If you don't mind I have a few questions for you. I have had AFib for almost 13 years and unfortunately did not actively treat it for almost 10 years. In the last 3 years I have read and studied everything I can on AF and have learned many things that I wish I had known 13 years ago.

    Are you seeing a Cardiologist or an Electrophysiologist? Some Cardio Drs are very experienced in AF but most deal mainly with the mechanical functions of the heart. An EP is a Cardio Dr that has trained in the electrical functions of the heart which is AF and are usually much better at treating it.

    You say you are on Beta Blockers. Is that all they have given you? I spent the first 10 years of this seeing a Cardiologist who put me on Beta Blockers and nothing else. He increased the dosage many times and I also had a problem with my heart rate going to low (upper 30's and lower 40's). BUT the Beta Blockers did NOTHING for my AF. It kept happening and the Dr wasn't doing anything to stop it, so I changed Drs to an EP and everything changed. A Beta Blocker is a rate control drug (which is why your heart slows down) BUT it does not control Rhythm which is what AF is. There are many drugs that are made to control the rhythm of the heart and do not slow the heart down as much.

    Has your Dr talked to you about blood thinners? AF is not normally a fatal condition BUT can cause blood clots which can be fatal (Strokes).

    A pacemaker/defib unit... One of my friends at church has almost permanent AF. He has about 200 or 300 attacks a day which last about 1 to 2 minutes each. They implanted a defib unit and he wore it for almost a year. It did not stop his AF. Then they put in a pacemaker and he still has the same problem. That is a pretty invasive procedure and for me would be a last resort.

    Ablation... Why are you opposed to it? I am having mine done in 8 days and honestly wish I had done this years ago. The Dr is giving me a 70% chance to CURE the AF. He told me that if I had this done 7 or 8 years ago that would have been a 85 to 90% chance. In my opinion it is a much less invasive procedure than the pacemaker and has a better chance of curing the AF.

    Thanks for letting me bend your ear....

    Tim

  • Thanks for the detailed reply Tim.

    First, my opposition to Ablation: I was hospitalized for several days in December for the Afib and a suspected blocked artery in the heart. Three of the hospitalists discussed Ablation and suggested that it it's only a temporary solution and that in some cases, causes more problems than it fixes. Then, my daughter (also an MD hospitalist) and my PCP of 30 years suggested that stay away from it.

    I think their concern is that my heart has some pretty serious damage from one of my heart attacks (main artery was 100% blocked and left damage and scarring); as well as a serious attack of Takotsubo (aka "broken heart syndrome", aka "stress induced cardiomyopathy"). So there is already blockage of the electrical signals and I think that they are concerned that ablation for me may make matters worse.

    I am taking Dabigatran, aspirin, and Plavix. They took me off the Plavix six months ago and three weeks later I had an AFib episode and had a subsequent TIA. They suspect that I may be the one in four people who Dabigatran doesn't work well for; and I'll probably move to one of the other anti-coags when I see the EP in a couple of weeks.

    I did see an EP a couple of years ago, and he's the one that put me on 200MG of Metoprolol which reduced the AFib by about 90%, but the pulse got so low recently, they were concerned with the heart damage that the heart may stop so I'm on 100MG now and in Afib most of the time.

    So my plumber (the vascular cardiologist) suggested I see a new electrician (the new EP) who I am scheduled to see in two weeks.

    It would be so nice to know what causes a major episode to kick off. I thought it was stress and fatigue but had a bad attack last Sunday at the end of a very relaxing weekend. That's when the legs and arms started shaking uncontrollably and my speech was slurred and I was dizzy. This has happened a few times and it's not much fun for me or for my wife.

    I have learned something though. Doctors don't know what causes AFib attacks any more than we do. Nevertheless, they will ask: "Do you drink coffee/wine/whatever?" If you say "yes" they tell you to stop it. It won't make a difference -- but they appear all knowing. The next time, I'm going to say "no" and I"ll bet you they say: "Well that's your problem, coffee/wine/whatever is GREAT for your AFib and you should start..."

    Sounds a great deal like a doctor saying: "well, I can only give you 70% odds of success today since you took another doctor's advice a few years ago and didn't get treatment. If you had ignored that, you would have been given odds of 85% to 90% today." However, if you had had the treatment a few years ago and were back in now, he'd probably say: "well, since you had the treatment a few years ago I only give you 70% chance today; but it would be 90% if you hadn't".

    In any event, I hope your procedure is 100% successful and cures your AFib because it's a real pain in the arse; er, I mean chest.

  • Yes. I had this on Christmas Day. Awful.

You may also like...